You’ve no doubt heard constant stories on the news about patients receiving the wrong medication or wrong dosage of a drug from the pharmacy. While serious, these types of mistakes are just the tip of the iceberg.
Some of the lesser-known ways patients suffer fatal overdoses due to medications are:
- Potential diet and drug interactions. Some foods and drinks can intensify a drug’s effects or render them ineffective. Grapefruit juice, for example, inhibits enzymes that break down many drugs, overloading the patient’s liver and leading to unintended overdose.
- Combining several medications with similar properties. It's not uncommon for a person to take many medications that all treat different conditions, but what many people don’t realize is that their medications may have the same effect on the body. Depression drugs, pain medications, and sleeping pills are all taken for different reasons, but they're all sedatives--and when taken together, they could cause a fatal overdose.
- Mixing alcohol and medicine. Many people are aware that mixing alcohol and prescription drugs is dangerous, but in some cases, it can lead to overdose. Some cough and cold medicines already contain alcohol, and if a patient takes them within a few hours of drinking, they could suffer alcohol poisoning.
Our Texas pharmacy error attorneys know that patients may not be able to recognize the dangers of drug interactions. Pharmacists must inform patients of all drug risks--and take responsibility when they don’t.
If you have suffered a drug interaction injury in Texas, our prescription drug attorneys can help. Call Kennedy Hodges today at 888-526-7616 for a free consultation on your case, or click the link above to receive a FREE copy of our report, How to Make Pharmacies Pay for Injuries Caused by Medication Errors.